0% found this document useful (0 votes)
182 views6 pages

Understanding the Glasgow Coma Scale

This document provides information about assessing a patient's level of consciousness using the Glasgow Coma Scale (GCS). The GCS evaluates three areas: eye opening, verbal response, and motor response. It assigns a score from 1 to 5 or 6 for each area and adds them to determine the overall score, ranging from 3 to 15. A lower score indicates a lower level of consciousness. The document describes how to assess each area, including stimuli that can be used to evaluate responses if needed. It emphasizes the GCS provides an overview of consciousness rather than an in-depth neurological exam.
Copyright
© All Rights Reserved
We take content rights seriously. If you suspect this is your content, claim it here.
Available Formats
Download as DOCX, PDF, TXT or read online on Scribd
0% found this document useful (0 votes)
182 views6 pages

Understanding the Glasgow Coma Scale

This document provides information about assessing a patient's level of consciousness using the Glasgow Coma Scale (GCS). The GCS evaluates three areas: eye opening, verbal response, and motor response. It assigns a score from 1 to 5 or 6 for each area and adds them to determine the overall score, ranging from 3 to 15. A lower score indicates a lower level of consciousness. The document describes how to assess each area, including stimuli that can be used to evaluate responses if needed. It emphasizes the GCS provides an overview of consciousness rather than an in-depth neurological exam.
Copyright
© All Rights Reserved
We take content rights seriously. If you suspect this is your content, claim it here.
Available Formats
Download as DOCX, PDF, TXT or read online on Scribd
  • Glasgow Coma Scale (GCS)
  • GCS Assessments
  • PERRLA and Pupil Evaluation
  • Pupil Size Chart

NEURO VITAL

SIGNS
Special Rotation

CLINICAL INSTRUCTOR:
Megie D. Hervas, R.N., M.A.N

STUDENTS:
Jagmoc, Marifer
Lo, Marc Lowelle
Miramon, Melanie
Montebon, Cheska
Ombajin, Jamille
Paras, Joan
Racaza, Crystarine Joy
Real, Winona Kate
Glasgow Coma Scale (GCS)

Definition
The Glasgow Coma Scale (GCS) is a widely-used instrument to assess consciousness at
the site of injury, in emergency departments, and in hospitals to monitor progress or
deterioration during treatment.

Purpose
This scale is used to:

1. Evaluates the neurologic status of patients who have had a head or brain injury
This scale is not only used after a traumatic head or brain injury but is also utilized in
first aid, Emergency medical services (EMS), acute cases and for the monitoring of
chronic patients in intensive care units.

2. Gives an overview of the patient’s level of consciousness (LOC)

3. Address the three areas of neurologic functioning

What is assessed or measured in GCS?


Use of the Glasgow Coma Scale does not take place an in-depth neurologic assessment
rather it provides an evaluation of the patient’s responses in the following areas:
1. Eye-opening responses

2. Motor responses

3. Verbal responses

The three areas are further divided into different levels where a number is
assigned to each of the possible responses within the categories. A high number means
that the response is normal while a low one denotes impairment of neurologic function.
The calculated total figure indicates the severity of the coma a patient is experiencing.

The lowest score is 3 (least responsive) suggests or reflects that a patient is in a


deep coma, while the highest score of 15 (most responsive) means that the patient is
fully intact.

The Glasgow Coma Scale


Characteristic Response Score
Eye Opening(E) Spontaneous 4
To verbal command or 3
speech
To pain 2
Does not open eyes to 1
painful stimuli or no
response
Motor Response (M) Obeys commands 6
Localizes pain; pushes 5
stimuli away
Flexes and withdraws 4
Abnormal flexion 3
(decorticate response)
Abnormal extension 2
response (decerebrate
response)
No motor response 1
Verbal Response (V) Oriented and converses 5
(arouse patient with Disoriented and 4
painful stimuli if converses (confused
necessary) conversation)
Uses inappropriate words 3
Makes incomprehensible 2
sounds
No verbal response 1
Total: E + M + V

The Glasgow Coma Scale (GCS) is used to assess level of consciousness in a wide
variety of clinical settings, particularly for patients with head injuries (NICE, 2007). In
this practical procedure, assessment of the patient's best eye-opening response will be
outlined and discussed, and, in next week's article, assessment of the patient's best
verbal and motor responses will be described.

What the GCS assesses


The GCS assesses the two aspects of consciousness:

 Arousal or wakefulness: being aware of the environment;


 Awareness: demonstrating an understanding of what has been said.
The 15-point scale assesses the patient's level of consciousness by evaluating three
behavioural responses:
 Eye opening;
 Verbal response;
 Motor response.

Eye opening
Assessment of eye opening involves the evaluation of arousal (being aware of the
environment):
 Score 4: eyes open spontaneously;
 Score 3: eyes open to speech;
 Score 2: eyes open in response to pain only, for example trapezium squeeze (caution if
applying a painful stimulus);
 Score 1: eyes do not open to verbal or painful stimuli.
 Record 'C' if the patient is unable to open her or his eyes because of swelling, ptosis
(drooping of the upper eye lid) or a dressing.
Verbal response
Assessment involves evaluating awareness:
 Score 5: orientated;
 Score 4: confused;
 Score 3: inappropriate words;
 Score 2: incomprehensible sounds;
 Score 1: no response. This is despite both verbal and physical stimuli.
 Record 'D' if the patient is dysphasic and 'T' if the patient has a tracheal or tracheostomy
tube in situ.

Motor response
Assessment of motor response is designed to determine the patient's ability to obey a
command and to localise, and to withdraw or assume abnormal body positions, in
response to a painful stimulus (Adam and Osborne, 2005):
 Score 6: obeys commands. The patient can perform two different movements;
 Score 5: localises to central pain. The patient does not respond to a verbal stimulus but
purposely moves an arm to remove
the cause of a central painful stimulus;
 Score 4: withdraws from pain. The patient flexes or bends the arm towards the source of
the pain but fails to locate the source of the pain (no wrist rotation);
 Score 3: flexion to pain. The patient flexes or bends the arm; characterised by internal
rotation and adduction of the shoulder and flexion of the elbow, much slower than
normal flexion;
 Score 2: extension to pain. The patient extends the arm by straightening the elbow and
may be associated with internal shoulder and wrist rotation;
 Score 1: no response to painful stimuli.

Painful stimulus
A true localising response to pain involves the patient bringing an arm up to chin level.
Painful stimuli that can elicit this response include trapezium squeeze (Fig 4), suborbital
ridge pressure (Fig 5) (not recommended if there is a suspected/confirmed facial
fracture) and sternal rub (caution, not recommended in some organisations) (Fig 6)
(Jevon, 2007).

The procedure
 Explain the procedure to the patient.
 Ascertain the patient's acuity of hearing.
 Ideally, use an interpreter if the patient does not speak English.
 Check the patient's notes for any medical condition that may affect the accuracy of the
GCS, for example previous stroke, affecting the movement of the patient's arms.
 Check the neurological observation chart for the GCS scale.
 Check if the patient opens their eyes without the need to speak or to touch them; if the
patient does, then the score is 4E.
 If the patient does not open their eyes, talk to them. Start off with a normal volume and
speak louder if necessary. If they now open their eyes, the score is 3E.
 If the patient does not open their eyes to speech, administer a painful stimuli, for
example trapezium squeeze (using the thumb and two fingers grasp the trapezius
muscle where the neck meets the shoulder and twist). Or apply suborbital pressure
(locate the notch on the suborbital margin and apply pressure to it). An alternative is
the sternal rub (using the knuckles of a clenched fist to apply grinding pressure to the
sternum; not recommended for repeated assessment).
 If the patient opens their eyes to a painful stimulus record the score as 2E (Dougherty
and Lister, 2005). If the patient does not respond, then the score is 1E.

PERRLA is an acronym that helps doctors remember what to check for when examining
your pupils. It stands for:

 Pupils. The pupils are in the center of the iris, which is the colored part of
your eye. They control how much light enters the eye by shrinking and widening.

 Equal. Your pupils should be the same size. If one is larger than the other, your
doctor will want to do some additional testing to figure out why.

 Round. Pupils should also be perfectly round, so your doctor will check them for
any unusual shapes or uneven borders.

 Reactive to. Your pupils react to your surroundings to control how much light
enters your eyes. This step reminds your doctor to check your pupils’ reactions to
the next two items in the acronym.

 Light. When your doctor shines a light in your eyes, your pupils should get
smaller. If they don’t, there could be a problem affecting your eyes.

 Accommodation. Accommodation refers to your eyes’ ability to see things that are
both close up and far away. If your pupils are nonreactive to accommodation, it
means they don’t adjust when you try to shift your focus to an object in the
distance or near your face.

Common questions

Powered by AI

An interpreter can greatly enhance the accuracy and reliability of GCS evaluations by ensuring the patient understands instructions, thus providing genuine responses. In multilingual settings, without an interpreter, language barriers may lead to miscommunication and incorrect assessment, affecting the GCS score obtained .

Using pain as a stimulus in GCS assessment raises ethical concerns regarding patient discomfort and potential harm. Clinicians must weigh the need for accurate assessments against causing undue pain, ensuring stimuli use is justified and minimized. Institutional guidelines often discourage repeated or unnecessary use of painful stimuli to safeguard patient welfare .

The GCS motor response to painful stimuli is categorized into scores from 6 to 1. A score of 6 indicates full command obedience, while a lower score denotes greater impairment: 5 indicates localized pain response, 4 indicates withdrawal, 3 flexion response, 2 extension response, and 1 no response. Each decreasing score reflects increased severity or neurological dysfunction .

Variations in pupil reactions, as assessed by PERRLA, can indicate neurological issues like brain injury or nerve damage. Unequal sizes suggest issues such as increased intracranial pressure; nonreactive pupils to light might signal brain stem dysfunction, guiding further diagnostic testing and treatment .

The Glasgow Coma Scale (GCS) helps assess the neurological status of patients who may have suffered a head injury by evaluating their level of consciousness. It intakes three specific areas: eye-opening response, motor response, and verbal response. Each area is scored separately and the total score reflects the severity of the patient's coma, ranging from 3 (deep coma) to 15 (fully alert and oriented).

The GCS assesses consciousness with motor scores reflecting the ability to obey commands or withdraw from pain, indicating the integrity of the motor paths, whereas verbal scores evaluate orientation and verbal responsiveness, reflecting cognitive function. Disparities between scores may indicate focal neurological deficits or diffuse brain injury .

'PERRLA' is significant in neurological exams, assessing a patient's pupil function. It stands for Pupils, Equal, Round, Reactive (to Light and Accommodation). Each component evaluates aspects like pupil size and shape, equality, reaction to light, and ability to accommodate shifts in focus, aiding in diagnosing potential neurological issues .

When external factors prevent standard evaluations, adjustments to documentation must be made. For instance, if eye swelling prevents opening, 'C' is recorded, indicating the eyes cannot open naturally. For verbal response, 'T' is documented if the patient has a tracheostomy tube, and 'D' is used if the patient is dysphasic .

Different stimuli like trapezium squeeze or suborbital ridge pressure are used based on their reliability in eliciting a motor response. Each choice can influence outcomes by effectively challenging neural pathways. Selection may depend on clinical judgment regarding efficiency, pain induced, or contraindications like facial fractures, potentially altering assessment results .

Considering external factors is crucial when using the Glasgow Coma Scale because conditions like previous strokes can affect movement and thus the motor response. Language barriers can impact the accuracy of verbal assessments if the patient does not understand the evaluator. Such factors can skew GCS results, making it imperative to interpret scores in context .

NEURO VITAL
SIGNS
Special Rotation
CLINICAL INSTRUCTOR:
Megie D. Hervas, R.N., M.A.N
STUDENTS:
Jagmoc, Marifer
Lo, Marc Lowel
Glasgow Coma Scale (GCS)
Definition
 The Glasgow Coma Scale (GCS) is a widely-used instrument to assess consciousness at 
the
Motor Response (M)
Obeys commands
6
Localizes pain; pushes 
stimuli away
5
Flexes and withdraws
4
Abnormal flexion 
(decortic
Verbal response
Assessment involves evaluating awareness:

Score 5: orientated;

Score 4: confused;

Score 3: inappropriat
muscle where the neck meets the shoulder and twist). Or apply suborbital pressure 
(locate the notch on the suborbital margin

You might also like